March 14: Research that makes a difference (3/4)
Every day, we continue our journey to transform Banner Good Samaritan Medical Center as a complex community hospital in downtown Phoenix with excellent teaching programs to a medical center whose “why” is simple … that we believe that “our culture which values and sustains learning, scholarship, and performance improvement leads directly to excellent patient care, innovation, and superior outcomes.”
Today, I’d like to share the words of our very own
Dr. Steven Curry, a nationally recognized expert in Toxicology, who is working with several other key leaders on an institute structure that highlights BGSMC’s expertise in Critical Illness and Injury. This institute will tell our story around our highly differentiated programs such as Trauma, Critical Care, Toxicology and Emergency Medicine.
Take a few minutes and learn more about the incredible scholarship currently being created by our very own physicians here at BGSMC. It is this type of research that improves the care of our most complex patients and draws patients from all over the state and southwest to BGSMC. So many similar stories of highly differentiated care at Good Sam … so many Possibilities… Thank you for your contributions.
Steve Narang, MD, is the chief executive officer at Banner Good Samaritan Medical Center
Aspirin toxicity and need for mechanical ventilation
By Dr. Steven Curry
Accidental and intentional overdose with aspirin is a relatively common event. After large doses, aspirin produces rapid breathing and coma, followed by low blood pressure, seizures, and death. Patients presenting awake and alert can die within 6 hours from aspirin toxicity, and aspirin was the No. 1 cause of poisoning death in children in the 1950s and 1960s. The treatment of serious aspirin poisoning centers on preventing aspirin from building up in the brain by keeping blood alkaline and by promoting elimination of aspirin from the body. For example, seriously ill patients are given intravenous sodium bicarbonate to alkalinize blood and respond dramatically to hemodialysis, which removes aspirin.
Patients with aspirin toxicity sometimes require being placed on a ventilator to provide respiratory support. Yet some medical literature has cautioned that sedating aspirin-poisoned patients and placing them on ventilators may be dangerous because their underlying rapid respirations that help keep blood alkaline may be curtailed, which could lead to acidification of blood and movement of aspirin into the brain.
Faculty and fellows from BGSMC’s Medical Toxicology Fellowship program have cared for hundreds of patients with aspirin toxicity over the years, and have experienced good outcomes when placing these patients on mechanical ventilation when care is taken to keep blood pH alkaline by using faster than normal ventilator rates and by administering intravenous sodium bicarbonate. Faculty and house staff from the Medical Toxicology Fellowship program are reviewing records of patients with aspirin toxicity treated at BGSMC over the last 10 years in order to describe outcomes in these patients when mechanical ventilation is used with the precautions that we take.
Dissemination of these findings will hopefully instruct and encourage less-experienced physicians caring for these patients that good outcomes are expected in this setting if care is taken to keep blood alkaline and institute rapid hemodialysis.